Heads I lose – tails I lose, too, apparently…

The cure can, often, be as bad as the problem.

My adrenal glands have failed, to compensate for which I have to take hydrocortisone three times a day.

There is not, I’m told, and the BNF seems to bear this out, an enteric-coated version of hydrocortisone available (that would keep it from dissolving in my stomach, and lessen the harm).

The uncoated version causes severe stomach pain – an early warning of an impending gastric bleed. The next stage – coffee-grounds vomit – is indicative of a minor bleed. I have been to this stage far too often for my peace of mind.

I therefore have to stop taking the hydrocortisone, when the pain hits, until the symptoms abate. But not taking it could kill me, albeit relatively slowly.

If I didn’t take that risk, a gastric bleed, if it hits an artery, could kill me so fast I wouldn’t even have time to dial 999.

Either way, slow or fast, I lose.

This is not helpful.

Advertisements